Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A posteriori improvements for interpolating periodic splines

Author: Thomas R. Lucas
Journal: Math. Comp. 40 (1983), 243-251
MSC: Primary 41A15; Secondary 65D07
MathSciNet review: 679443
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A method of a posteriori improvements of interpolating periodic splines of order 2r and their derivatives over a uniform mesh is developed using polynomial-type correction terms. These improvements enhance the order of convergence by several powers of the step size h and are convenient and inexpensive to implement. The polynomials are specified in closed form using the Bernoulli numbers. That the first of these is related to the Bernoulli polynomial of degree 2r is due to Swartz [10], but no general development beyond the first has previously been made. These polynomials are multiplied by high order derivatives of the function evaluated at the mesh points. Some recent results by Lucas [8] are used to accurately estimate these values. Some numerical results are given which correspond closely with the predictions of the theory.

References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz & I. A. Stegun, Handbook of Mathematical Functions, Nat. Bur. Standards Appl. Math. Ser. No. 55, Washington, D. C., 1964.
  • [2] J. H. Ahlberg, E. N. Nilson & J. L. Walsh, The Theory of Splines and their Applications, Academic Press, New York, 1967. MR 0239327 (39:684)
  • [3] A. R. Curtis & M. J. D. Powell, Using Cubic Splines to Approximate Functions of One Variable to Prescribed Accuracy, Atomic Energy Research Establishment, R5602, Harwell, England, 1967.
  • [4] D. J. Fyfe, "Linear dependence relations connecting equal interval Nth degree splines and their derivatives," J. Inst. Math. Appl., v. 7, 1971, pp. 398-406. MR 0284748 (44:1972)
  • [5] M. Golomb, "Approximation by periodic spline interpolants on uniform meshes," J. Approx. Theory, v. 1, 1968, pp. 26-65. MR 0233121 (38:1444)
  • [6] N. F. Innes, High Order End Conditions and Convergence Results for Uniformly Spaced Quintic Splines, Research Report 1, Dept. of Mathematics, University of North Carolina at Charlotte, 1979.
  • [7] T. R. Lucas, "Error bounds for interpolating cubic splines under various end conditions," SIAM J. Numer. Anal., v. 11, 1974, pp. 569-584. MR 0351039 (50:3530)
  • [8] T. R. Lucas, "Asymptotic expansions for interpolating periodic splines," SIAM J. Numer. Anal., v. 19, 1982, pp. 1051-1066. MR 672577 (83k:41009)
  • [9] M. Rosenblatt, "Asymptotics and representation of cubic splines," J. Approx. Theory, v. 17, 1976, pp. 332-343. MR 0417632 (54:5682)
  • [10] B. Swartz, " $ O({h^{2n + 2 - l}})$ bounds on some spline interpolation errors," Bull. Amer. Math. Soc., v. 74, 1968, pp. 1072-1078. MR 0236574 (38:4869)
  • [11] B. Swartz, $ O({h^{2n + 2 - l}})$ Bounds on Some Spline Interpolation Errors, Los Alamos Scientific Laboratory LA-3886, 1968. MR 0236574 (38:4869)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 41A15, 65D07

Retrieve articles in all journals with MSC: 41A15, 65D07

Additional Information

Keywords: Splines, periodic, asymptotic expansion, interpolation, a posteriori corrections, Bernoulli polynomials, Bernoulli numbers
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society